Soteria Screening

Loading...

Street Drugs Oxycodone and Percocet Found to Contain Fentanyl and Caffeine

You may have heard a lot about fentanyl in the news lately, what with the role that it played in the death of legendary musician Prince, and it is becoming more popular in part due to its potency, which is estimated to be between 50 and 100 times stronger than that of morphine.

Now, Northern Ontario police warn that the oxycodone and percocet pills that are being sold on the street may actually contain fentanyl and, to a lesser extent, caffeine. When the Nishnawbe-Aski Police Service, Thunder Bay police, and OPP had recent seizures of the drugs analyzed, the results showed that the pills actually contained both of these ingredients.

This is a serious problem because it is easier for users to overdose on fentanyl when they are unaware of the drug being present in what they may otherwise think is a less powerful percocet or oxycodone pill. Users end up popping more pills than they otherwise would have if they had known exactly what was in the pills they were taking before they took them.

As you may have guessed from its potency, fentanyl is used to treat severe pain. It gives the user feelings of euphoria and relaxation, and someone who regularly uses fentanyl may not even show obvious signs of an overdose when one occurs. It can therefore be more difficult for those around a user to notice that he or she is overdosing, and overdosing on fentanyl - as with any drug - can have long-standing consequences and can even result in the user’s death.

Most fentanyl overdoses occur because the user has consumed fentanyl that has been mixed with heroin. This form of the drug is created in illegal laboratories and can even be sold as just “heroin,” without no mention of the added fentanyl.

What’s scary is that fentanyl becomes even stronger in this form. As a result - and as expected - it is more likely that a user will overdose on fentanyl when it is mixed with heroin than when it remains uncut.

It is important to know the symptoms of fentanyl usage so that you can attempt to get the user help before he or she overdoses. These symptoms include drowsiness, nausea/vomiting, dizziness/lightheadedness, a false sense of well-being, and fainting after making quick movements.

If, however, a user of fentanyl suffers an overdose, the symptoms you should be aware of include clammy skin, slowed breathing and heartbeat, dilated pupils, severe drowsiness (unable to wake up), seizures, and low blood pressure.

Treatment for a fentanyl overdose includes pumping the user’s stomach or feeding him or her charcoal (if the fentanyl was ingested in pill-form) so as to absorb the remaining fentanyl before it can be absorbed into the bloodstream and do even more damage.

Repeated doses of Narcan are also administered to normalize the central nervous system. The doses are repeated because an overdose can outlast the effects of the Narcan, so multiple doses must be administered in order to fully overcome the overdose.

Treatment is administered for up to 24 hours after a fentanyl overdose, and aftercare is typically provided so as to ensure that any issues that may come up that are related to the overdose have been properly stabilized.